Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 46, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 2, 2002, 4:56 PM CDT for Bledsoe County, Sequatchie County, Tennessee. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 4:56 PM CDT (21:56 UTC)
- Expired
- May 2, 2002, 5:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Bledsoe County, TN, Sequatchie County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 5:15 PM CDT | Thunderstorm Wind | Dunlap, TN | |
| May 2, 5:20 PM CDT | Thunderstorm Wind | Pikeville, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1583 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 022156 SVRMRX TNC007-153-022245- /NEW.KMRX.SV.W.0065.022156-022245/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 456 PM CDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLEDSOE COUNTY IN EAST TENNESSEE SEQUATCHIE COUNTY IN EAST TENNESSEE * UNTIL 545 PM CDT * AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF CAGLE...OR 11 MILES SOUTHEAST OF MCMINNVILLE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES NORTH OF CAGLE AROUND 500 PM CDT OLD CUMBERLAND AROUND 505 PM CDT 7 MILES SOUTH OF MOUNT CREST AROUND 510 PM CDT PIKEVILLE AROUND 515 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES... AND DAMAGE CHIMNEYS AND TV ANTENNAS. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. STAY AWAY FROM WINDOWS. $$ LAT...LON 3566 8571 3548 8571 3527 8538 3568 8508
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:10 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 2, 2:10 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 310 PM EDT THU MAY 2 2002 ACTIVE WEATHER PATTERN CONTINUES AS COLD FRONT BARRELS THROUGH THE FORECAST AREA LATER TODAY AND THEN STALLS OUT NEAR THE TN/GA STATE LINE. THIS BOUNDARY WILL PROVIDE A FOCUS FOR A CONTINUED THREAT OF PRECIP ESPECIALLY IN THE SOUTHERN HALF OF THE FORECAST AREA THROUGH EARLY SATURDAY. A SHORTWAVE WILL APPROACH THE AREA LATE FRIDAY/EARLY SATURDAY WHICH WILL INDUCE OVER-RUNNING PRECIP OVER THE ENTIRE FORECAST AREA. THIS FEATURE WILL MOVE RAPIDLY EASTWARD AND BE ESSENTIALLY OUT OF THE AREA BY MID-DAY SATURDAY. TIME-HEIGHTS SHOW A DEEP MOISTURE PROFILE FOR EARLY SATURDAY WITH PRECIPITABLE WATER OVER 1.5 INCHES PROJECTED BY THE MESOETA FORECAST SOUNDINGS. HAVE TENDED TO FAVOR AVN MOS FOR BOTH TEMPS AND POPS FOR DAYS 1-3. FCSTID = 23 PRELIMINARY NUMBERS FOLLOW: CHA 61 70 55 71 / 70 40 70 50 TYS 55 67 50 67 / 70 40 60 40 TRI 50 64 46 61 / 70 20 50 30 OQT 55 67 50 67 / 70 40 60 40 .MRX... NC...NONE. TN...SEVERE THUNDERSTORM WATCH NUMBER 208 ALL COUNTIES. VA...SEVERE THUNDERSTORM WATCH NUMBER 208 ALL COUNTIES. LCM
In the hours before
Local storm report, May 2, 1:50 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
250 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM POUND VA WIND DAMAGE
05/02/02 WISE SEVERAL TREES DOWN NEAR
POUND. REPORTED BY LAW
ENFORCEMENTLocal storm report, May 2, 3:49 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
449 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM WISE VA .75 INCH HAIL
05/02/02 WISE REPORTED BY DISPATCH.
DAEThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:27 PM CDT | Severe Thunderstorm Warning | MRX | Sullivan | 48 min |
| May 1, 9:59 PM CDT | Severe Thunderstorm Warning | MRX | Carter, Johnson | 46 min |
| May 2, 4:53 PM CDT | Severe Thunderstorm Warning | MRX | Roane | 52 min |
| May 2, 5:19 PM CDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 41 min |
| May 2, 5:27 PM CDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 48 min |
| May 2, 5:40 PM CDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 50 min |
| May 2, 6:14 PM CDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 46 min |
| May 2, 6:17 PM CDT | Severe Thunderstorm Warning | MRX | Jefferson, Sevier | 43 min |
| May 2, 6:18 PM CDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe | 57 min |
| May 2, 6:30 PM CDT | Severe Thunderstorm Warning | MRX | Sullivan | 45 min |
| May 2, 6:40 PM CDT | Severe Thunderstorm Warning | MRX | Cocke | 50 min |
| May 2, 6:56 PM CDT | Severe Thunderstorm Warning | MRX | Sevier | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.